Mumsnet has not checked the qualifications of anyone posting here. If you have any medical concerns we suggest you consult your GP.

coming off steroids

(18 Posts)

I am looking to come off Prednisone in a few weeks, and I am wondering what to expect. I am worried about the physical side effects, and wonder what might help.
If you have been on steroids, what was it like coming off them?

What dosage are you on? I was taking 60mg every few hours short term (bell's palsy). I had to reduce them before stopping. I think my final dose was 5mg.
The change to a lower dose was fine. I found the withdrawal quite difficult though. I felt anxious and unwell though that may have been related to the bell's.

jumpingpillows Thu 15-Aug-13 02:43:41

I have always been able to taper down fine, dropped 2 tabs every 2 days.

I am on 15 m a day now, I want to drop by 5 a week. I have been having a lot of side effects, although my mobility is so much better!

jasperc163 Fri 16-Aug-13 08:47:16

In same position - currently on 40mg for headaches, tapering down from 50mg last week, over the next 2 weeks. Feeling so bloated :-(

TwoStepsBeyond Fri 16-Aug-13 09:41:45

My DP has to take them every few months for an ongoing condition when it flares up (I know its a high dose but not sure of mg).

He gets quite agitated, finds it difficult to relax and has to stop himself from getting wound up and angry with people at work when he's on them, but he has never mentioned any side effects from coming off them (other than huge relief that he's ok and can finally get a good nights sleep!).

To be fair, I don't really notice a difference in him when he's on them, so he copes really well with it, but I know that he dreads having to take them and looks forward to coming off them.

I have moon face going on, weight game around the waist, major excessive sweating to the point of having to change clothes , and I can't sleep.
I want to stop them, but they are helping my joints, and I am worried about how I will cope.

muddymarvellousdarling Fri 16-Aug-13 16:19:15

I've been on them a couple of weeks this time, finished on Tuesday.
Other than I can't sleep when taking them and stomach issues. I've been fine.

I hate taking them but it's the only thing to get my Asthma back under control.

jasperc163 Tue 20-Aug-13 12:22:07

I am now on 30mg (down from 50mg). Can't wait to be off this stuff. Feelng increasingly spaced out - is this common?

I haven't felt spaced out, but sort of slowed down, if that makes sense?

Metalhead Tue 20-Aug-13 20:11:35

I had about a week or so of feeling quite depressed after coming off quite a low dose very slowly, but then I have a history of depression so that probably didn't help. Was fine after that though.

TwoStepsBeyond Wed 21-Aug-13 09:49:22

DP says they make him "stupid" as his brain slows down, that's why he takes them at night, but then they disturb his sleep.

jasperc163 Tue 27-Aug-13 20:23:50

Down to 10mg from 50 in 3rd week and feeling dreadful:-( Weak, shakes, generally crap. Meant to come of it in couple days and can only see it getting worse!

No one else had this?

bec0901 Tue 27-Aug-13 20:31:15

I regularly take pred for short bursts so am used to tapering from high-ish doses. It is generally ok if you take it slowly. I'd never attempt more than a 5mg drop each week, otherwise you'll get down, shaky and your illness can easily flare up.

Do prepare to feel a little spaced out or even down at times. And some people get aches in their body that can last a month or so.

There are various tricks to getting off the last 10mg, eg alternating between zero and 5/10mg each day in an attempt to kick start your body's own adrenal function which has been suppressed. But I find I don't usually need to do these things.

jasperc163 Tue 27-Aug-13 20:35:49

Thanks bec,
Was on 50 for 5 days, 40 for 5 days, 30 for5 days, 20 for 3 days , now 10 for 3 days, for chronic migraine. So this is dropping much faster?

magso Tue 27-Aug-13 23:25:14

Who ever prescribed the prednisalone should advise you on how to taper. I was given a clear timetable. The hospital pharmacists were also helpful. It is I understand important to taper if you have been on pred for more than 3 - 6 weeks. I think the speed of tapering is also affected by the dose and time on it. I think I tapered at a similar speed to you but dropped more gently at the end, with some yo- yo ing between 0 and 5 mg on alternate days. If you feel terrible and shaky perhaps check with the specialist or their pharmacist.

wannabestressfree Tue 27-Aug-13 23:29:40

I take them for crohns on very large doses And have to taper weekly. They make me agitated, anxious and talk active when I first take them but they help so much.
I don't get any major side effects (unlike with the morphine- I feel like an extra from train spotting when I withdraw from that)

bec0901 Thu 29-Aug-13 02:23:37

I would never try to taper as fast as you've been advised to jasper, though as magso says the less time you've been on them, the faster you can drop.

Still... What's the big hurry? If you've successfully got down to 10mg then you are doing great.

Join the discussion

Join the discussion

Registering is free, easy, and means you can join in the discussion, get discounts, win prizes and lots more.

Register now